Health

Statins Linked To Fatigue, Low Energy

The more scientists look into the benefits and drawbacks of statins, the more it becomes clear such a treatment needs to be seriously talked over with the physician. A new study shows that statins are linked to fatigue, low energy and scientists still don’t know why for sure.

Cholesterol-lowering statins have become one of the highest selling pills in the market. While they’ve delivered results, more and more studies showed there’s a price for that. A new study conducted by researcher Beatrice Golomb, associate professor of medicine at the San Diego School of Medicine, shows that statins can make patients feel tired or experience low levels of energy.

“For a lot of people that we treat, there really haven’t been a lot of mortality benefits with statins” says Dr. Golomb. On the other hand, “a not inconsequential number of patients [on statins] may experience fatigue and exercise intolerance”.

Golomb’s study was conducted on 1,000 adults with no record of heart disease or diabetes. They were given low doses of statins or a placebo and were asked to rate their energy and fatigue levels. By the end of the study, it became clear that those taking the statins reported decreased levels of energy and/or fatigue during mild physical exertion.

“We found that even at comparatively modest doses, statins were associated with a not-inconsequential drop in energy in some patients, a rise in fatigue with exertion in others” writes Dr. Golomb, “and sometimes both”. She added that the symptoms were experienced both by men and women, but women seem to be more at risk.

On the overall, Dr. Golomb said “the magnitude of the effect was surprising, despite the fact that we had previous reports indicating there was a problem”. The researcher concluded that given “the fact that these drugs can have a strong negative impact on a patient’s quality of life … there is a rationale for rethinking their use among many individuals”.

Basically, since every person might experience the statins differently, if you come to the conclusion your body is having a hard time assimilating the cholesterol busters, you should check that with your physician.

Previous ArticleNext Article
Mara is a life coach and soon, she will be a psychotherapist. She has been involved in several wellness projects and is now here for you. She will give you hints on how to reach that healthy lifestyle you always wanted. Ask Mara a question and she might just answer in one of her articles. To contact Mara, e-mail her at lifecoachmara@yahoo.com

Leave a Reply

Your email address will not be published. Required fields are marked *